A generalization of theorems of Faltings and Thue-Siegel-Roth-Wirsing. (English) Zbl 0778.11037

The author proves the following general theorem, which is a common generalisation of Roth’s theorem and Mordell’s conjecture. Let \(C\) be a curve defined over a number field \(k\), let \(K\) be a canonical divisor on \(C\), and let \(\pi: X\to B\) be a regular model, where \(B=\text{Spec}(O_ k)\). Define local Arakelov intersection numbers \((D\cdot E)_ v\) for arithmetic divisors \(D\), \(E\) on \(X\) and places \(v\) on \(k\) and the global intersection number \((D\cdot E)= \sum_ v(D\cdot E)_ v\) as in [S. Lang, Introduction to Arakelov theory (1988; Zbl 0667.14001), Chapter 3]. For algebraic points \(P\in C(\overline{k})\), let \(H_ P\) be the corresponding horizontal divisor on \(X\). Fix a finite set of places \(S\) of \(k\). For arithmetic divisors \(D\) on \(X\), let \(h_ D(P)=(H_ P\cdot D)/[k(P):\mathbb{Q}]\) and for \(P\not\in\text{Supp } D\), let \(m_ S(D,P)=\sum_{v\in s} (H_ P\cdot D)_ v/[k(P):\mathbb{Q}]\). Further, let \(\omega=\omega_{X/B}\) be the dualizing sheaf, with admissible metric. Define the arithmetic discriminant of \(P\), \(d_ a(P)=(H_ P\cdot H_ P+\omega)/ [k(P):\mathbb{Q}]\), and let \(h_ K(P)\) be the height relative to \(\omega\) with this metric. One has \(d_ a(P)\geq d(P)=\log| D|/[k(P):\mathbb{Q}]\), where \(D\) is the discriminant of \(k(P)\). The author’s main result is as follows:
Theorem. In addition to above, let \(\nu\) be a positive integer, \(\varepsilon\) a positive real, \(D\) an effective divisor on \(X\) with no multiple components, and \(A\) a divisor on \(X\) which is ample on the generic fibre. Then for all points \(P\in C(\overline{k})\setminus \text{Supp }D\) with \([k(P):k]\leq\nu\), \[ m_ S(D,P)+h_ K(P)\leq d_ a(P)+\varepsilon h_ A(P)+O(1), \] where the constant in \(O(1)\) depends on \(X\), \(D\), \(\nu\), \(A\), \(\varepsilon\).
In his proof, the author uses diophantine approximation techniques of Roth and Wirsing and combines these with ideas of Faltings and his own. In particular, instead of constructing a suitable auxiliary polynomial, the author constructs a suitable section of a certain line bundle which is shown to be ample. The author mentions several corollaries of this result, of which we mention two. First, by taking \(C=\mathbb{P}^ 1\), one gets Wirsing’s generalisation of Roth’s theorem, that for given algebraic \(\alpha\) there are only finitely many \(x\in\overline {\mathbb{Q}}\) such that \(| x-\alpha| <H(x)^{-2\nu-\varepsilon}\). Second, by taking \(D=0\), one gets the following generalisation of Mordell’s conjecture: Let \(C\) be a curve of genus \(g\) defined over a number field \(k\), let \(\nu\) be a positive integer, and let \(f:C\to \mathbb{P}^ 1\) be a dominant morphism. Assume that \(g-1>(\nu-1)\deg f\). Then there are only finitely many \(P\in C(\overline{k})\) with \([k(P):k]\leq\nu\) and \(k(f(P))=k(P)\).


11J25 Diophantine inequalities
14G40 Arithmetic varieties and schemes; Arakelov theory; heights


Zbl 0667.14001
Full Text: DOI


[1] Enrico Bombieri, The Mordell conjecture revisited, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 17 (1990), no. 4, 615 – 640. · Zbl 0722.14010
[2] E. Bombieri and J. Vaaler, On Siegel’s lemma, Invent. Math. 73 (1983), no. 1, 11 – 32. , https://doi.org/10.1007/BF01393823 E. Bombieri and J. Vaaler, Addendum to: ”On Siegel’s lemma”, Invent. Math. 75 (1984), no. 2, 377. · Zbl 0533.10030 · doi:10.1007/BF01388570
[3] G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern, Invent. Math. 73 (1983), no. 3, 349 – 366 (German). , https://doi.org/10.1007/BF01388432 G. Faltings, Erratum: ”Finiteness theorems for abelian varieties over number fields”, Invent. Math. 75 (1984), no. 2, 381 (German). · Zbl 0588.14026 · doi:10.1007/BF01388572
[4] Gerd Faltings, Diophantine approximation on abelian varieties, Ann. of Math. (2) 133 (1991), no. 3, 549 – 576. · Zbl 0734.14007 · doi:10.2307/2944319
[5] Serge Lang, Fundamentals of Diophantine geometry, Springer-Verlag, New York, 1983. · Zbl 0528.14013
[6] Serge Lang, Introduction to Arakelov theory, Springer-Verlag, New York, 1988. · Zbl 0667.14001
[7] David Mumford, A remark on Mordell’s conjecture, Amer. J. Math. 87 (1965), 1007 – 1016. · Zbl 0151.27301 · doi:10.2307/2373258
[8] K. F. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 1 – 20; corrigendum, 168. · Zbl 0064.28501 · doi:10.1112/S0025579300000644
[9] Joseph H. Silverman, Rational points on symmetric products of a curve, Amer. J. Math. 113 (1991), no. 3, 471 – 508. · Zbl 0749.14013 · doi:10.2307/2374836
[10] A. Thue, Über Annäherungswerte algebraischer Zahlen, J. Reine Angew. Math. 135 (1909), 284-305. · JFM 40.0265.01
[11] Paul Vojta, Diophantine approximations and value distribution theory, Lecture Notes in Mathematics, vol. 1239, Springer-Verlag, Berlin, 1987. · Zbl 0609.14011
[12] Paul Vojta, On algebraic points on curves, Compositio Math. 78 (1991), no. 1, 29 – 36. · Zbl 0731.14015
[13] Paul Vojta, Mordell’s conjecture over function fields, Invent. Math. 98 (1989), no. 1, 115 – 138. · Zbl 0662.14019 · doi:10.1007/BF01388847
[14] Paul Vojta, Siegel’s theorem in the compact case, Ann. of Math. (2) 133 (1991), no. 3, 509 – 548. · Zbl 0774.14019 · doi:10.2307/2944318
[15] Paul Vojta, Arithmetic discriminants and quadratic points on curves, Arithmetic algebraic geometry (Texel, 1989) Progr. Math., vol. 89, Birkhäuser Boston, Boston, MA, 1991, pp. 359 – 376. · Zbl 0749.14018 · doi:10.1007/PL00011403
[16] Paul Vojta, Applications of arithmetic algebraic geometry to Diophantine approximations, Arithmetic algebraic geometry (Trento, 1991) Lecture Notes in Math., vol. 1553, Springer, Berlin, 1993, pp. 164 – 208. · Zbl 0846.14009 · doi:10.1007/BFb0084730
[17] Eduard A. Wirsing, On approximations of algebraic numbers by algebraic numbers of bounded degree, 1969 Number Theory Institute (Proc. Sympos. Pure Math., Vol. XX, State Univ. New York, Stony Brook, N.Y., 1969) Amer. Math. Soc., Providence, R.I., 1971, pp. 213 – 247.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.